Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2001, 8:58 PM CDT for Buffalo County, Wisconsin. It was in force for 77 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 8:58 PM CDT (01:58 UTC)
- Expired
- May 9, 2001, 10:15 PM CDT
- In force
- 77 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Buffalo County, WI
The radar
The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 9:52 PM CDT | Hail 0.75 | Nelson, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 795 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 100159 SVRLSE WIC011-100315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 858 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 1015 PM CDT * AT 858 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS FROM 8 MILES NORTHEAST OF LAKE CITY TO 10 MILES SOUTHWEST OF LAKE CITY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR MODENA AT 935 PM CDT... NEAR MONDOVI AND ALMA AT 940 PM CDT... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ WELVAERT LAT...LON 4459 9221 4420 9185 4425 9154 4459 9154
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:55 PM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, May 9, 3:55 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE LA CROSSE WI 355 PM CDT WED MAY 9 2001 ZONE FORECASTS WILL BE SLIGHTLY DELAYED...DUE TO PENDING ISSUANCE OF SEVERE WEATHER WATCH BOX OR BOXES. MAIN FOCUS ON CONVECTION TONIGHT AND POSSIBILITY FOR SEVERE WEATHER. BEYOND TONIGHT...LINGERING RAIN CHANCES INTO THURSDAY AND THURSDAY NIGHT...AND CLOUD/TEMPERATURE TRENDS. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER ND WITH TROUGH/FRONT REACHING SOUTHWARD INTO EASTERN SD...WHERE ANOTHER WEAK SURFACE LOW HAS DEVELOPED. MAIN WARM FRONT REACHES FROM ND LOW EASTWARD ACROSS MN INTO NORTHERN WI...BUT ANOTHER WARM FRONT OR SOME KIND OF BOUNDARY JUST NORTH OF THE IA/MN BORDER REGION. DEWPOINTS HAD RISEN INTO THE UPPER 50S AND LOWER 60S OVER WESTERN IA EARLIER THIS AFTERNOON...BUT HAVE SINCE DROPPED SOME THE LAST FEW HOURS. THIS MAY BE A RESULT OF GOOD MIXING OF RELATIVELY DRY AIR ABOVE THE BOUNDARY LAYER DOWN TO THE SURFACE. 850 MB ANALYSIS THIS MORNING SHOWED DRY AIR NEAR AND UPSTREAM OF THE FORECAST AREA. SATELLITE IMAGERY SHOWS AREA OF MIDDLE AND UPPER CLOUD COVERING MN/WI AND NORTHERN IA...AND REGIONAL RADARS SHOW SPOTTY RETURNS. SOME LIGHT SPRINKLES HAVE BEEN NOTED IN SOME SURFACE OBSERVATIONS... AND FROM OTHER PUBLIC REPORTS. OVERALL PREFER ETA SOLUTION FOR THIS FORECAST...AS IT SEEMS TO BE CAPTURING CURRENT SCENARIO BEST. ETA FORECASTS CONVECTION TO FIRE OVER SOUTHERN MN LATE THIS AFTERNOON/THIS EVENING...AND DEVELOPS AN EXTENSIVE LINE TO THE SOUTHWEST INTO BEST INSTABILITY AND CAPE. NGM IN SUPPORT OF THIS...BUT AVN MUCH SLOWER. ONCE AGAIN APPEARS ETA DEWPOINTS ARE A BIT OVERDONE...SO INSTABILITY FORECASTS FROM IT MAY BE EXCESSIVE. STILL...SHEAR AND OTHER FAVORABLE PARAMETERS STILL POINT TO ACTIVE CONVECTION BREAKING OUT...AND SEVERE STORMS ARE POSSIBLE. WILL MAINTAIN WORDING IN ZONES. MAIN BAND OF CONVECTION WILL DROP SOUTH/SOUTHEAST OVERNIGHT...AND SHOULD EXIT ALL BUT PERHAPS FAR SOUTHERN/EASTER WI COUNTIES. DESPITE THIS... MAIN COLD FRONT STILL HANGS OUT TO THE WEST. IF WE SEE ANY APPRECIABLE CLEARING...STAGE IS SET FOR ANOTHER ROUND OF CONVECTION THURSDAY ALONG AND AHEAD OF THE BOUNDARY. THIS ROUND OF CONVECTION SHOULD DRIVE THE FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT... ALLOWING HIGH PRESSURE TO BEGIN ASSERTING ITSELF BY FRIDAY. NGM IN SUPPORT OF THIS OVERALL SCENARIO...BUT AVN DIFFERS. DRIER AND A LITTLE COOLER AIR FOR FRIDAY INTO SATURDAY...WITH RETURN FLOW SETTING UP FOR SATURDAY. NEXT WAVE(S) DROP INTO REGION LATE MONDAY INTO TUESDAY...SO WILL MAINTAIN RAIN IN THAT PORTION OF THE EXTENDED FORECAST. SECONDARY WAVE ROTATES AROUND THE MAIN UPPER LOW FOR WEDNESDAY...SO ADDED SHOWERS THERE. OVERALL...CANT ARGUE WITH GUIDANCE TEMPERATURES AS THEY AGREE WITH GOING FORECAST. .LSE...NONE. WELVAERT
In the hours before
Special weather statement, May 9, 5:32 PM CDT, 3 hours 26 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-100500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 532 PM CDT WED MAY 9 2001 HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. TIMING - FROM 630 PM TO MIDNIGHT. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA THIS EVENING. AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION. THUNDERSTORMS ARE DEVELOPING ALONG AHEAD OF THIS FRONT...AND THEY WILL MOVE INTO SOUTHEAST MINNESOTA AND NORTHEAST IOWA AFTER 630 PM. THE PRIMARY THREAT OF SEVERE WEATHER LOOKS TO BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED AFTER 630 PM IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA. BOYNE
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 30 min |
| May 9, 10:30 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 45 min |
| May 10, 1:35 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 55 min |
| May 10, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 52 min |
| May 10, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.